Texas, 2021

Tornadoes and Flash Flood in Texas, June 8, 2021

June 8, 2021 · NWS SHV · 7 events in 5 counties and zones

Another shortwave trough ejected east across the Ark-La-Tex from the morning through the afternoon hours on June 8th, beneath an upper low pressure system that lifted north from Eastern Oklahoma and Western Arkansas into Southeast Kansas and Western Missouri. Showers and thunderstorms redeveloped during the pre-dawn hours across Southeast Oklahoma and adjacent sections of Southwest Arkansas…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Another shortwave trough ejected east across the Ark-La-Tex from the morning through the afternoon hours on June 8th, beneath an upper low pressure system that lifted north from Eastern Oklahoma and Western Arkansas into Southeast Kansas and Western Missouri. Showers and thunderstorms redeveloped during the pre-dawn hours across Southeast Oklahoma and adjacent sections of Southwest Arkansas along a remnant surface boundary from earlier storms ahead of this next approaching trough, moving over already saturated grounds from heavy rainfall that fell a day prior across these areas. A warm, very moist, and unstable air mass was in place, with these storms very efficient rain producers, moving repeatedly over the same areas across Western and Central McCurtain County Oklahoma. Widespread rainfall amounts of 3-8 inches fell across this area, resulting in significant flash flooding.

Additional scattered severe thunderstorms developed later in the morning farther south across East Texas, which resulted in downed trees and even a few weak, short-lived tornadoes. These storms progressed into North Louisiana around midday, downing additional trees before exiting the region by mid-afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jun 8, 5:29 AM CST, 2 hours 42 minutes earlier.

Area forecast discussion, Jun 8, 5:29 AM CST, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
629 AM CDT Tue Jun 8 2021

.AVIATION...

Mix of flight categories from MVFR to VLIFR observed due to
fog/low cigs will gradually improve through late morning, with
most sites returning to VFR. Convection to continue to develop
again this morning, possibly affecting KTXK/KELD, with development
further swd possible by late this morning/early this aftn.
Convection to diminish across the srn half of the region with the
loss of daytime heating, but will continue to be possible across
the nrn half through the end of the pd. /12/

&&

.PREV DISCUSSION... /issued 321 AM CDT Tue Jun 8 2021/

SHORT TERM.../Today through Wednesday/

Upper low has made some newd progress over the last 24 hrs, but it
continues to maintain its influence upon our region. Upper ridge
to our w has also continued to build, and has left our region
under quasi-nwly flow aloft. As with Monday, model output
indicates the possibility of one or more rounds of convection
developing in the nwly flow and movg esewd around the upper low.
There is better agreement today that the strongest convection/best
PoPs will remain confined to the nrn half of the region along a
residual outflow boundary left behind from Monday's convection.
Across these areas, ample instability and deep layer moisture will
allow for any storms to be very efficient rainfall producers. In
addition, the potential for training exists, as storm motion will
likely be parallel to the residual boundary. Thus the Flash Flood
Watch remain in effect through 7 PM this evening. Depending upon
how things play out today and how model solutions look for
tonight, the watch may need to be extended through the overnight
hours tonight.

As for any severe threat today/tonight, cannot rule out a strong
storm or two given the expected instability. However, deep layer
shear will be limited, and this will likely limit organization for
the storms that do develop.

Upper ridge will continue to build newd as the center of the upper
low continues to drift newd tonight through Wednesday. This should
result in only diurnally driven convection mainly confined to our
ern half of the region. This will also likely result in warmer
temps than in previous days, especially for our wrn half. /12/

LONG TERM.../Wednesday Night through Monday Night/

By Wednesday evening, upper ridging will continue to build into the
region from the west. Can't rule out some isolated evening
convection in wake of the departing broad upper low, as it lingers
across the Mid-Mississippi River Valley.

On Thursday and Friday, the upper ridge will hold firm across the
Southern Plains and expand eastward across our entire region and
into portions of the Lower Mississippi River Valley. This should
result in mostly dry conditions areawide. An uptick in afternoon
temperatures is likely, with highs getting at least into the lower
90s.  However by the weekend, the ridge will retrograde a bit
westward.  This will result in the region transitioning to a
northerly flow aloft. A few weak disturbances will move along flow,
bringing some slight rain chances back into our northern and eastern
zones as early as Saturday afternoon. By Sunday, the flow will bring
a weak cool front into the region, returning widespread chance POPs.
Long-term guidance differs a bit with the timing of the frontal
passage, so decided to go with NBM and keep chance POPs in the
forecast for Monday of next week.  Rain and cloud cover, along with
the passage of the cool front over the weekend into early next week,
should bring some slightly cooler temperatures during that time
frame.  /20/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  89  73  91  74 /  50  20  20  10
MLU  89  72  89  74 /  60  30  50  20
DEQ  83  71  88  73 /  80  50  20  10
TXK  84  73  89  75 /  80  30  20  10
ELD  85  71  90  72 /  70  40  30  20
TYR  89  72  91  75 /  50  10  10   0
GGG  89  71  91  74 /  50  10  10   0
LFK  92  72  93  74 /  20  10  20   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch through this evening for ARZ050-051-059>061-
     070>073.

LA...None.
OK...Flash Flood Watch through this evening for OKZ077.

TX...Flash Flood Watch through this evening for TXZ096-097-108>112.

&&

12/20
Hazardous weather outlook, Jun 8, 3:03 AM CST, 5 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
403 AM CDT Tue Jun 8 2021

ARZ050-051-059>061-070>073-OKZ077-TXZ096-097-108>112-090915-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-McCurtain-Red River-Bowie-Franklin-Titus-Camp-
Morris-Cass-
403 AM CDT Tue Jun 8 2021

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, southeast Oklahoma and northeast
Texas.

.DAY ONE...Today and Tonight...

Widespread shower and thunderstorms will continue today. Locally
heavy rainfall will be possible with these storms, leading to
additional flooding across the region. A Flash Flood Watch
remains in effect through 7 PM this evening. In addition to the
heavy rain, strong gusty winds will be possible, especially if
storms are able to organized into clusters.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Much drier conditions are expected for the remainder of the week
as upper ridging builds into the region from the west. The ridge
will start retrograde by the weekend, and widespread rain chances
will return.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters will be needed this afternoon.

LAZ001>006-010>014-017>022-TXZ124>126-136>138-149>153-165>167-
090915-
Caddo-Bossier-Webster-Claiborne-Lincoln-Union-De Soto-Red River-
Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-Wood-Upshur-Marion-Smith-Gregg-Harrison-
Cherokee-Rusk-Panola-Nacogdoches-Shelby-Angelina-San Augustine-
403 AM CDT Tue Jun 8 2021

This Hazardous Weather Outlook is for portions of north central
Louisiana, northwest Louisiana, east Texas and northeast Texas.

.DAY ONE...Today and Tonight...

Widespread rain chances will continue today, which may lead to
additional localized flash flooding concerns. Can't rule out
strong gusty winds, especially if storms are able to organized
into clusters.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Much drier conditions are expected for the remainder of the week
as upper ridging builds into the region from the west. The ridge
will start retrograde by the weekend, and widespread rain chances
will return.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters will be needed this afternoon.

In the hours before

Local storm report, Jun 8, 7:17 AM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
817 AM CDT TUE JUN 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 AM     FLASH FLOOD      4 N VALLIANT            34.07N 95.09W
06/08/2021                   MCCURTAIN          OK   911 CALL CENTER

            PINE CREEK ROAD IS CLOSED. WATER RESCUES
            ONGOING.

&&

AS
Local storm report, Jun 8, 7:18 AM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
818 AM CDT TUE JUN 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0817 AM     FLASH FLOOD      2 W VALLIANT            34.01N 95.13W
06/08/2021                   MCCURTAIN          OK   911 CALL CENTER

            HWY 70 FROM VALLIANT TO HUGO IS CLOSED DUE
            TO HIGH SWIFT WATER. WATER RECUES ONGOING.

&&

AS
Local storm report, Jun 8, 7:35 AM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
835 AM CDT TUE JUN 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0833 AM     FLASH FLOOD      WRIGHT CITY             34.06N 95.01W
06/08/2021                   MCCURTAIN          OK   TRAINED SPOTTER

            TWO HOMES FLOODED AT 2ND AND NORWOOD
            STREETS. EASTSIDE ROAD, OLD HWY 98 AND HWY
            98 COMPLETELY FLOODED AND CLOSED.

&&

AS
Local storm report, Jun 8, 7:49 AM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
849 AM CDT TUE JUN 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 AM     FLASH FLOOD      4 N VALLIANT            34.07N 95.09W
06/08/2021                   MCCURTAIN          OK   FIRE DEPT/RESCUE

            RESCUE ATTEMPT ON PINECREEK RD. JC LOOP RD
            IN RUFE OK IMPASSABLE! RUFE RD IS IMPASSABLE
            ALSO.. VALLIANT OFFICER STATE NEAR THE
            RESCUE SCENE APPROXIMATELY A 4IN RISE IN
            35MIN ESTIMATED. PINE CREEK ROAD IS FLOODED.
            REPORTED BY HAWORTH FIRE.

&&

25
Local storm report, Jun 8, 8:01 AM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
901 AM CDT TUE JUN 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0853 AM     FLOOD            WRIGHT CITY             34.07N 95.00W
06/08/2021                   MCCURTAIN          OK   PUBLIC

            HOME FLOODED ON 9TH STREET AND 9TH STREET IS
            FLOODED.

&&
Local storm report, Jun 8, 8:08 AM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
908 AM CDT TUE JUN 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0807 AM     FLASH FLOOD      1 NNW MILLERTON         33.99N 95.02W
06/08/2021                   MCCURTAIN          OK   FIRE DEPT/RESCUE

            ROAD FLOODED AND IMPASSABLE, PART WASH OUT.

&&

25

The radar

The Shreveport radar (KSHV), 145 km away, was scanning. The volume nearest the first event began at 14:12 UTC.

Open the radar archive at this moment

Event by event

3 tornado, 3 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Tornado, Smith

When
June 8, 8:11 AM CST to 8:13 AM CST
Where
Smith County, 2.81 mi S of Kirkpatrick Addition to 1.72 mi SSE of Kirkpatrick Addition
Rating
EF0
Path length
1.62 mi
Path width
40 yd
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
32.310, -95.377

An EF-0 tornado with estimated maximum winds near 80 mph touched down in Lindsey Park in the western sections of Tyler and crossed Spur 364. In Lindsey Park, the tornado was observed by several people, including a youth soccer association which sheltered in restrooms nearby. The tornado damaged several soccer goals and bleachers nearby before uprooting a tree and downing limbs on two trees. The tornado continued northeast and crossed Greenbriar Lake and Bellwood Lake before lifting. The tornado was also documented with video by several members of the public.

Tornado, Cherokee

When
June 8, 9:02 AM CST to 9:03 AM CST
Where
Cherokee County, 0.89 mi NE of Rusk to 1.14 mi NE of Rusk
Rating
EF0
Path length
0.25 mi
Path width
20 yd
Property damage
$1,000
Reported by
NWS Storm Survey
Coordinates
31.808, -95.138

An EF-0 tornado with estimated maximum winds near 70 mph briefly touched down as it was crossing Highway 84 northeast of Rusk. The tornado broke small limbs on a couple of hardwood and softwood trees and also left two power poles leaning before lifting near the intersection of Highway 84 and Highway 110.

Tornado, Cherokee

When
June 8, 9:23 AM CST to 9:24 AM CST
Where
Cherokee County, 2.67 mi NNE of Reklaw to 2.73 mi NNE of Reklaw
Rating
EF0
Path length
0.08 mi
Path width
20 yd
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
31.868, -94.990

An EF-0 tornado with estimated maximum winds near 80 mph briefly touched down at the Ramey Plant Farm. It collapsed the metal lining structure of two greenhouses before breaking several large branches on a mature hardwood tree. The tornado lifted as it crossed Highway 204. At the Reklaw City Hall, intense ear pressure was experienced by one of the city workers as the tornado passed nearby.

Flash Flood, Rusk

When
June 8, 9:47 AM CST to 10:30 AM CST
Where
Rusk County, 2.07 mi SSE of Brachfield to 2.62 mi SE of Brachfield
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.024, -94.802

A section of Highway 225 just north of County Road 4173D was flooded about 2 miles north of Laneville.

Thunderstorm Wind, Rusk

When
June 8, 9:55 AM CST
Where
Rusk County, 2.9 mi ESE of Chalk Hill
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.328, -94.608

A tree was blown down on FM 782.

Thunderstorm Wind, Nacogdoches

When
June 8, 10:20 AM CST
Where
Nacogdoches County, 1.09 mi ESE of Appleby
Measured
61 kt (70 mph) estimated gust
Reported by
Amateur Radio
Coordinates
31.712, -94.604

Several large trees were blown down on Appleby Sands Road between CR 2041 and CR 224 in Appleby.

Thunderstorm Wind, Shelby

When
June 8, 10:50 AM CST
Where
Shelby County, 0.88 mi SE of Flat Fork
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.870, -94.210

A tree was blown down on Highway 96 between Center and Tenaha.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyThe tornado archive for Texas, 2021Warnings in Texas, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 954101, 954102, 954103, 954104, 954105, 954106, 954107.